On a Discrete Maximum Principle for Linear FE Solutions of Elliptic Problems with a Nondiagonal Coefficient Matrix

  • Sergey Korotov
  • Michal Křížek
  • Jakub Šolc
Part of the Lecture Notes in Computer Science book series (LNCS, volume 5434)


In this paper we give a sufficient condition for the validity of a discrete maximum principle (DMP) for a class of elliptic problems of the second order with a nondiagonal coefficient matrix, solved by means of linear finite elements (FEs). Numerical tests are presented.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Brandts, J., Korotov, S., Křížek, M.: On the equivalence of regularity criteria for triangular and tetrahedral finite element partitions. Comput. Math. Appl. 55, 2227–2233 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Brandts, J., Korotov, S., Křížek, M.: The discrete maximum principle for linear simplicial finite element approximations of a reaction-diffusion problem. Linear Algebra Appl. 429, 2344–2357 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Brandts, J., Korotov, S., Křížek, M., Šolc, J.: On nonobtuse simplicial partitions. SIAM Rev. (accepted)Google Scholar
  4. 4.
    Burman, E., Ern, A.: Discrete maximum principle for Galerkin approximations of the Laplace operator on arbitrary meshes. C. R. Math. Acad. Sci. Paris 338, 641–646 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Ciarlet, P.G., Raviart, P.A.: Maximum principle and uniform convergence for the finite element method. Comput. Methods Appl. Mech. Engrg. 2, 17–31 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Fiebig-Wittmaack, M., Börsch-Supan, W.: Positivity preserving in difference schemes for the 2D diffusive transport of atmospheric gases. J. Comput. Phys. 115, 524–529 (1994)CrossRefzbMATHGoogle Scholar
  7. 7.
    Horváth, R.: Sufficient conditions of the discrete maximum-minimum principle for parabolic problems on rectangular meshes. Comput. Math. Appl. 55, 2306–2317 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Karátson, J., Korotov, S.: Discrete maximum principles for finite element solutions of nonlinear elliptic problems with mixed boundary conditions. Numer. Math. 99, 669–698 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Karátson, J., Korotov, S., Křížek, M.: On discrete maximum principles for nonlinear elliptic problems. Math. Comput. Simulation 76, 99–108 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Křížek, M.: There is no face-to-face partition of R5 into acute simplices. Discrete Comput. Geom. 36, 381–390 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kuzmin, D.: On the design of algebraic flux correction schemes for quadratic finite elements. J. Comput. Appl. Math. 218, 79–87 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Ladyzhenskaya, O.A., Ural’tseva, N.N.: Linear and quasilinear elliptic equations. Leon Ehrenpreis Academic Press, New York (1968)zbMATHGoogle Scholar
  13. 13.
    Lamberton, D., Lapeyre, B.: Introduction to stochastic calculus applied to finance, 2nd edn. Chapman & Hall/CRC Financial Mathematics Series. Chapman & Hall/CRC, Boca Raton (2008)zbMATHGoogle Scholar
  14. 14.
    Li, J.Y.S.: Nonobtuse meshes with guaranteed angle bounds. Master Thesis, Simon Fraser Univ. (2006)Google Scholar
  15. 15.
    Liska, R., Shashkov, M.: Enforcing the discrete maximum principle for linear finite element solutions of elliptic problems. Commun. Comput. Phys. 3, 852–877 (2008)MathSciNetzbMATHGoogle Scholar
  16. 16.
    Lipnikov, K., Shashkov, M., Svyatskiy, D., Vassilevski, Y.: Monotone finite volume schemes for diffusion equations on unstructured triangular and shape-regular polygonal meshes. J. Comput. Phys. 227, 492–512 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Maehara, H.: Acute triangulations of polygons. European J. Combin. 23, 45–55 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Mlacnik, M.J., Durlofsky, L.J.: Unstructured grid optimization for improved monotonicity of discrete solutions of elliptic equations with highly anisotropic coefficients. J. Comput. Phys. 216, 337–361 (2006)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Le Potier, C.: Schéme volumes finis monotone pour des opérateurs de diffusion fortement anisotropes sur des maillages de triangles non structurés. C. R. Acad. Sci. Paris I(341), 787–792 (2005)CrossRefzbMATHGoogle Scholar
  20. 20.
    Varga, R.: Matrix Iterative Analysis. Prentice Hall, New Jersey (1962)Google Scholar
  21. 21.
    Vejchodský, T., Šolín, P.: Discrete maximum principle for higher-order finite elements in 1D. Math. Comp. 76, 1833–1846 (2007)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2009

Authors and Affiliations

  • Sergey Korotov
    • 1
  • Michal Křížek
    • 2
  • Jakub Šolc
    • 2
  1. 1.Institute of MathematicsHelsinki University of TechnologyFinland
  2. 2.Institute of MathematicsAcademy of SciencesPrague 1Czech Republic

Personalised recommendations